Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

July 27, 2011Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 27, 2011, 6:10 PM CDT for Jeff Davis County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 6:10 PM CDT (23:10 UTC)
Expired
Jul 27, 2011, 6:45 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 228 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS54 KMAF 272310
SVRMAF
TXC243-272345-
/O.NEW.KMAF.SV.W.0073.110727T2310Z-110727T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 645 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORT DAVIS...MOVING
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FORT DAVIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... LOCAL HEAVY RAIN... AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3054 10416 3077 10401 3058 10372 3043 10383
TIME...MOT...LOC 2310Z 115DEG 6KT 3055 10388

$$
1 follow-up statement
400 
WWUS54 KMAF 272339
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT WED JUL 27 2011

TXC243-272349-
/O.EXP.KMAF.SV.W.0073.000000T0000Z-110727T2345Z/
JEFF DAVIS TX-
639 PM CDT WED JUL 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFF DAVIS
COUNTY WILL EXPIRE AT 645 PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. 
THERE ARE STILL THUNDERSTORMS IN THE AREA AND GUSTY WINDS TO 50 MPH 
AND LOCAL HEAVY RAIN ARE STILL BE POSSIBLE.

LAT...LON 3054 10416 3077 10401 3058 10372 3043 10383
TIME...MOT...LOC 2339Z 115DEG 6KT 3057 10393

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:23 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 27, 2:23 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT WED JUL 27 2011

.DISCUSSION...
LOOKS LIKE THE SEVERE DROUGHT WILL CONTINUE ESPECIALLY IN THE
PLAINS THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL WEAK UPPER LEVEL
DISTURBANCES WILL TRACK WESTWARD FROM THE GULF REGION THROUGH
THE WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED IN THE
MOUNTAINS AND THE PLAINS IMMEDIATELY ADJACENT IN EXTREME WEST TEXAS
AND SOUTHEAST NEW MEXICO IN UNSTABLE UPSLOPE FLOW AND OROGRAPHICS.
NAM GUIDANCE IS CONTINUING TO KEEP ITS BIAS TRYING TO DEVELOP SOME
ISOLATED CONVECTION IN THE PERMIAN BASIN AS WELL. WOULD NOT BE
SURPRISED IF THIS ACTUALLY PANS OUT THIS TIME AS THE GULF COAST
LOOKS ACTIVE TODAY AND LOW LEVEL MOISTURE IS EXPECTED TO INCREASE
WITH A WEAKNESS FORECAST IN THE UPPER HIGH. WILL MENTION ISOLATED
STORMS IN THE EXTREME NORTHEAST PERMIAN BASIN THURSDAY AFTERNOON
AND EVENING. WILL LET LATER SHIFTS MONITOR THE BASIN FRIDAY THROUGH
THE WEEKEND...WILL RAISE POPS FOR NOW BUT KEEP WEATHER SILENT.
LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES FRIDAY THROUGH
THE WEEKEND PER COOLING 850 MILLIBAR TEMPERATURE FORECAST AND
BREAK IN THE UPPER HIGH.

WENT BASICALLY DRY AND HOT EARLY NEXT WEEK AS THE LARGE AND
SPRAWLING UPPER LEVEL HIGH REASSERTS ITSELF OVER THE FORECAST
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79 102  77  98  /  10  10  10  10
CARLSBAD NM                75 102  71  99  /  10  10  10  10
DRYDEN TX                  76 101  78  98  /  10  10  10  10
FORT STOCKTON TX           73 102  73  97  /  10  10  10  10
GUADALUPE PASS TX          70  96  70  89  /  30  20  20  10
HOBBS NM                   74 101  73  98  /  10  10  10  10
MARFA TX                   64  94  64  89  /  30  20  20  20
MIDLAND INTL AIRPORT TX    77 101  76  97  /  10  10  10  10
ODESSA TX                  76 101  77  97  /  10  10  10  10
WINK TX                    77 104  77 100  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/12
Hazardous weather outlook, Jul 27, 1:35 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT WED JUL 27 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CDT WED JUL 27 2011 /1235 PM MDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY WEST OF A TATUM...TO ORLA...TO PECOS...TO
SANDERSON LINE.  ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH...
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jul 27, 5:04 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT WED JUL 27 2011

TXZ074-079>081-272245-
BIG BEND AREA-PRESIDIO VALLEY-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
504 PM CDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
JEFF DAVIS...NORTHERN PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES
UNTIL 545 PM CDT...

SEVERAL THUNDERSTORMS WERE LOCATED IN THE DAVIS MOUNTAINS AREA...TO
INCLUDE MARFA...ALPINE...VALENTINE AND FORT DAVIS AT 502 PM
CDT...MOVING NORTHWEST AT 5 TO 10 MPH. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE WITH WIND GUSTS UP TO 50 MPH...CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 27, 5:30 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT WED JUL 27 2011

NMZ027-028-272300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
430 PM MDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AND LOCAL HEAVY RAIN
AFFECTING WEST CENTRAL EDDY COUNTY UNTIL 500 PM MDT...

A THUNDERSTORM WITH GUSTY WINDS TO NEAR 55 MPH AND LOCAL HEAVY RAIN
WAS LOCATED OVER CENTRAL EDDY COUNTY 14 MILES NORTHEAST OF QUEEN AT
428 PM MDT...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jul 27, 5:54 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT WED JUL 27 2011

TXZ058-074-272330-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
554 PM CDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHWESTERN
REEVES COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES EAST OF KENT OR NEAR THE
INTERSTATE 10 AND 20 SPLIT AT 553 PM CDT...MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH ... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Jul 27, 6:07 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT WED JUL 27 2011

TXZ074-272330-
DAVIS/APACHE MOUNTAINS AREA-
607 PM CDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 630 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
SOUTHEAST OF FORT DAVIS AT 607 PM CDT...MOVING NORTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... SMALL  HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.